| | Brain damage from painkiller overdose?
Ok, not sure if I am posting this on the right board, but I have a question.
My mom has a friend who is in her mid 60's. She has back problems, Lupus, and Fibromyalgia.
She has been taking painkillers regularly for many years. She has been prescribed Hydrocodone, Oxycodone and Fentanyl over the years.
I am sure she has been addicted and dependent on them for a long time.
Well, recently, she was taking massive amounts of Fentanyl I guess, and she had what her husband is referring to as a complete breakdown which the doctor says was caused by the medication.
She can't speak coherently. She can't walk. She can't control her urine or bowels. She doesn't recognize people or have memories of them. She is mean and violent with the staff of the nursing home she is at. She basically acts like a stroke patient.
The doctor says she may recover or maybe not. They don't know. Mind you this came on in a matter of days I think.
My question is, what happened here? Did she overdose on the Fentanyl to the point that it paralyzed her central nervous system and either her airway closed off or she just stopped breathing and suffered brain damage?
They have not said that she had a stroke. I can only attribute it to massive lack of oxygen. I figure she is lucky to be alive and not be a statistic. If you can call being left in the condition she is "lucky."
So, anyone have thoughts on this? Am I basically right, or is there something else at work?